Iowa, 2008

Hail and Damaging Winds in Iowa, July 12, 2008

July 12, 2008 · NWS DMX · 3 events in 2 counties and zones

A strong cold front moved into Iowa during the evening of the 11th and moved through the state during the early morning of the 12th. The atmosphere became very unstable by evening ahead of the cold front with MUCAPE between 4000 and 5000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$10,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong cold front moved into Iowa during the evening of the 11th and moved through the state during the early morning of the 12th. The atmosphere became very unstable by evening ahead of the cold front with MUCAPE between 4000 and 5000 J/kg. Afternoon highs warmed into the upper 80s to mid 90s across the area, with dewpoints in the low to mid 70s. The lifted index fell to between -11 and -14 C. Weak shear was present, 20 to 30 kts. The atmosphere was quite capped with 700 mb temps around +14 C. just ahead of the cold front, with the freezing level in excess of 14,500 feet. In spite of the fact that the CAPE in the -10 to -30 C. layer was 500 to 1000 J/kg, it was not able to be realized. Thunderstorms had a difficult time forming ahead of the cold front due to the capped atmosphere. A few storms did fire, but with much of the dynamic forcing well to the north of the state, did not really take off. A few of the storms became severe with high winds reported in Marshall and Black Hawk Counties, and nickel size hail reported in Marshall County as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 11, 11:50 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 11, 11:50 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1250 AM CDT SAT JUL 12 2008

.SHORT TERM.../TONIGHT/
MAIN FORECAST ISSUE IS COLD FRONT AND UPPER LOW PROGGED TO PUSH
ACROSS THE REGION/CWA LATE TONIGHT INTO SATURDAY MORNING. SHOWERS
AND THUNDERSTORMS ASSOCIATED WITH MID LEVEL THETA-E ADVECTION HAVE
DIMINISHED...BUT HAVE LEFT SOME RESIDUAL CLOUD COVER ACROSS THE
SOUTHEAST CWA WHICH HAS KEPT TEMPS FROM WARMING TOO RAPIDLY THIS
AFTERNOON. CONVECTION HAS BEGUN TO FIRE UP ALONG THE FRONT IN ND/MN
THIS AFTERNOON...AS MODELS ARE IN DECENT AGREEMENT WITH TIMING OF
FRONT AND PLACEMENT OF LOW. SO KEPT WITH A BLEND OF GFS/NAM AND
PREVIOUS FORECAST. STRONG THETA-E ADVECTION AND ABUNDANT INSTABILITY
CONTINUE AHEAD OF COLD FRONT TONIGHT...WITH SHEAR INCREASING DURING
THE EVENING AS WELL. INCREASED POPS FURTHER SOUTH AND WEST PAST 00Z
SATURDAY...AND CONTINUED TREND OVERNIGHT AS FRONT PUSHES FURTHER
SOUTHEAST. ALSO KEPT MENTION OF HEAVY RAIN WITH PW REACHING NEAR 1.5
TO 2 INCHES BY 06Z SATURDAY OVER PORTIONS OF THE CENTRAL TO
NORTHEAST CWA.

.LONG TERM.../SATURDAY THROUGH FRIDAY/
GOOD AGREEMENT ON COLD FRONT POSITION NEAR OTTUMWA AT 12Z
SATURDAY...WITH POTENTIAL FOR MORNING SHOWERS AND STORMS IN THAT
REGION UNTIL MID MORNING. MINOR SHORTWAVE RIDING EAST THROUGH
CENTRAL IOWA IN THE MORNING MAY ALSO KICK OFF A FEW SHOWERS IN THE
POST FRONTAL REGIME. OTHERWISE...DECENT HEIGHT RISES BEHIND THE
FRONT WILL CONTINUE TO PUSH IT SOUTHEASTWARD AND USHER IN A COOLER
AND MUCH DRIER AIRMASS THAN WE HAVE FELT THE PAST COUPLE OF DAYS.
QUIET WEATHER UNDER NW FLOW ALOFT AND SFC HIGH PRESSURE THROUGH
MONDAY. COMFORTABLY COOL NIGHTS IN THE 50S AND HIGHS IN THE UPPER
70S TO MID 80S.

BY TUESDAY THE UPPER LEVEL FLOW BECOMES MORE ZONAL AND A TRAIN OF
SHORTWAVES WILL PASS OVER IOWA WHILE A QUASI-STATIONARY SURFACE
BOUNDARY SETS UP IN OUR REGION. PLENTY OF TIME TO REFINE THE
FORECAST...BUT INGREDIENTS FOR MULTIPLE CONVECTIVE COMPLEXES TO
AFFECT THE UPPER MIDWEST SEEM TO BE COMING TOGETHER BEGINNING
TUESDAY NIGHT AND CONTINUING THROUGH FRIDAY. AT THIS TIME IT APPEARS
THAT NORTHERN AREAS WILL BE AFFECTED INITIALLY AND THEN SOUTHERN
AREAS MORE IN THE CROSS HAIRS LATE IN THE WEEK.

&&

.AVIATION...12/06Z
THUNDERSTORM COVERAGE HAS EXPANDED AGAIN SO ALTHOUGH THREAT HAS
PASSED FOD/MCW...HAVE NOW INCLUDED MENTION AT REMAINDER OF SITES
BASED ON EXTRAPOLATION.  COLD FRONT IS THROUGH FOD/MCW AND SHOULD
REACH DSM/ALO/OTM 07-11Z.  OTHERWISE EXPECT VFR CONDITIONS WITH MID
CLOUDS THROUGH AT LEAST SAT MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PODRAZIK
LONG TERM...MOYER
AVIATION...SMALL
Hazardous weather outlook, Jul 11, 2:24 PM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT FRI JUL 11 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-122030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
324 PM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS ANTICIPATED TO DEVELOP
ALONG AND AHEAD OF A COLD FRONT DURING THE EARLY EVENING HOURS AND
CONTINUE OVERNIGHT INTO SATURDAY MORNING. THE THREAT FOR SEVERE
WEATHER WILL INCREASE AS THE EVENING PROGRESSES CLOSER TO
MIDNIGHT...WITH THE GREATEST SEVERE THREAT LOCATED NORTH OF
INTERSTATE 80 AND WEST OF INTERSTATE 35 BEFORE MIDNIGHT. STORMS
ARE EXPECTED TO PUSH FURTHER EAST OF INTERSTATE 35 PAST MIDNIGHT.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE
THREATS...WITH A SECONDARY THREAT OF LOCALLY BRIEF HEAVY RAINFALL.
RAINFALL AMOUNTS IN EXCESS OF 1 TO 2 INCHES ARE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER SOUTH OF
HIGHWAY 34 AND EAST OF HIGHWAY 63 DURING THE MORNING HOURS
SATURDAY. THERE MAY BE AN ISOLATED THUNDERSTORM IN THE AFTERNOON
AS WELL. ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY
THROUGH THURSDAY. PRESENTLY IT IS TOO EARLY TO DETERMINE WHEN THE
STORMS MAY REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING INTO EARLY
SATURDAY MORNING.

PODRAZIK

The radar

The Des Moines radar (KDMX), 57 km away, was scanning. The volume nearest the first event began at 06:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Marshall

When
July 12, 12:13 AM CST
Where
Marshall County, 0.51 mi E of State Center
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.020, -93.160

Thunderstorm Wind, Marshall

When
July 12, 12:29 AM CST
Where
Marshall County, 0.69 mi S of Marshalltown Arpt
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
42.110, -92.920

Thunderstorm Wind, Black Hawk

When
July 12, 12:50 AM CST
Where
Black Hawk County, 0.69 mi S of Washburn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
42.410, -92.270

Wind damage was reported along 3rd St in Washburn. Six to 7, and 3 to 4 inch tree branches were down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101580, 101582, 101581.